48°F
Sponsored by

WMBD News

How Much Acetaminophen Is Your Child Getting?

What do a lot of people do when they feel achy and are running a fever? They go straight to the medicine cabinet and swallow a couple of over-the-counter (OTC)...

What do a lot of people do when they feel achy and are running a fever? They go straight to the medicine cabinet and swallow a couple of over-the-counter (OTC) pain relief pills.  

With so many kids and parents sick with the flu, these drugs can be helpful. But it is also easy to overdose on one particular OTC drug, acetaminophen. It is often used in pain medications such as Tylenol, but is also an ingredient in many other types of OTC drugs such as Benadryl, Formula44, Nyquil, Robitussin and Theraflu.

The recommended amount of acetaminophen for 12 years and older is 650 mg to 1000 mg every 4 to 6 hours as needed, not to exceed 4000mg in 24 hours. The dosage for children under 12 years of age is 10 to 15mg/kg every 4 to 6 hours, not to exceed five doses (50-75 mg/kg in 24 hours. Your child’s weight is also important in determining what dose your child should be given. Talk to your pediatrician or family doctor about the correct dose for your child.

A recent Danish study found that parents are giving OTC medications, such as acetaminophen, to their young children, often without the advice of health care professionals. Which in and of itself is not necessarily a bad thing, but the combination of OTC drugs or taking too much is where self-medicating can become dangerous.

Too much acetaminophen overloads the liver's ability to process the drug safely. An acetaminophen overdose can lead to life-threatening liver problems. How much acetaminophen is too much varies depending on the child's age and weight. Consider these guidelines from the American Association of Poison Control Centers:

  • Age 5 and younger. Seek emergency care if your child age 5 or younger swallows 91 mg of acetaminophen per pound of his or her weight (200 mg per kg) in eight hours.
  • Age 6 and older. Seek emergency care if your child age 6 or older swallows 91 mg of acetaminophen per pound of his or her weight (200 mg per kg) or at least 10 grams of acetaminophen — whichever is less — in 24 hours; or 68 mg of acetaminophen per pound of his or her weight (150 mg per kg) or at least 6 grams of acetaminophen — whichever is less — per 24-hour period for 48 hours or longer.

 

Left untreated, a serious acetaminophen overdose can be fatal within a few days.

Overdose prevention requires parents to be diligent in keeping track of the amount of the acetaminophen that is given to their child. Before you give your child acetaminophen, carefully consider whether he or she needs it. For example, a fever is a common sign of illness, but that's not necessarily a bad thing. In fact, fevers seem to play a key role in fighting infections. The main goal of treating a child who has a fever is to improve his or her comfort — not to normalize his or her body temperature. If you do give your child acetaminophen, keep in mind that it might take up to an hour to lower his or her fever.

In addition:

  • Follow the directions and weight-based dose recommendations printed on medication labels.
  • Use the measuring device that comes with your child's medication. Don't use household teaspoons — which can vary in size — to measure liquid acetaminophen.
  • Don't give your child acetaminophen when he or she is taking other medications containing acetaminophen.
  • Don't give your child adult formulations of acetaminophen.

Securely replace child-resistant caps after using medication and store all medication out of your child's reach.

Careful use of acetaminophen and prompt treatment in case of an overdose can help prevent a tragedy.

The flu is terribly uncomfortable and depending on how serious a case you or your child has, the temptation to take more OTC pain relief drugs than recommended is high. Don’t exceed the recommended dosage or you may end up dealing with a crisis that is much worse than a bad case of the flu. And one of the most important pieces of information I can pass on is, if you or your child’s fever continues to rise after medication, or breathing difficulty develops, don’t wait to see your doctor or go to the emergency room. Those are signs that the flu has progressed too far for you to handle. Seek professional medical help immediately.

Source: http://www.mayoclinic.org/acetaminophen/art-20046721

Page: [[$index + 1]]
comments powered by Disqus

About Sue Hubbard, M.D.

Dr. Sue Hubbard is an award winning pediatrician and medical editor for www.kidsdr.com.  She is a native of Washington, D.C. who travelled south to attend the University of Texas at Austin and never left.Read More

© 2012 The Kid's Doctor | All 4 Children, Inc. | All Rights Reserved